MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H04
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar aneurysm at the anterior inferior cerebellar artery (aica) using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, a smart coil became stuck and would not advance from the starting position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 83.0, 138.0, and 139.0 cm from its proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly and was undamaged.The pusher assembly mid-joint (od) outer diameter could not be measured due to the kinks in the pusher assembly.The inner diameter (id) of the introducer sheath was measured within specification.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.If the device is forcefully advanced against this resistance, damage such as a kink in the pusher assembly may result.During the functional test, the smart coil pusher assembly could not be advanced through its introducer sheath from the returned position.While attempting to re-sheath the smart coil properly, resistance was encountered due to an unknown material inside the introducer sheath, and therefore, the smart coil could not be re-sheathed.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10380461
Report Number3005168196-2020-01136
Device Sequence Number3669744
Product Code HCG
UDI-Device Identifier00814548015323
UDI-Public00814548015323
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2025
Device Model Number400SMTXSFT2H04
Device Catalogue Number400SMTXSFT2H04
Device Lot NumberF95645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/16/2020
Supplement Date Received by Manufacturer08/14/2020
Initial Report FDA Received Date08/07/2020
Supplement Report FDA Received Date08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR
Date Report Sent to FDA01/01/2005